Intensive Care and Department of Emergency Medicine Case.
A 47 year old Indigenous male presents with a 4 day history of vomiting and diarrhoea. He states he feels short of breath and lethargic.
He has a history of Type II Diabetes Mellitus for which he takes Metformin 500mg bd.
His initial observations are:
PR: 110/min (Sinus tachycardia on monitor)
BP: 95/70 mm/Hg
RR: 34/min with accessory muscle use
You order a chest x-ray, which is unremarkable.
You perform some point-of-care testing (on 6 litres of O2 via a Hudson mask) and the results are below:
What is your differential diagnosis?
- Diabetic with ketoacidosis – (glucose is normal)
- Metformin induced lactic acidosis
You next obtain a lactate level, which is 18 mmols/l.
- Patients with type II diabetes often go into Acute Renal failure from relatively minor insults.
- Metformin is renally excreted.
- When metformin accumulates it is a mitochondrial poison. The Krebs cycle is not operative so pyruvate will shunt out to lactate to regenerate NAD to enable glycolysis to continue.
- Treatment is haemodialysis to remove the metformin.
Some relevant reading:
Prescribing in renal disease; Aust Prescr 2007;30:17-20 | 1 February 2007